Thunderstorm Wind, Lee
- When
- May 18, 7:45 PM EST
- Where
- Lee County, 1.8 mi ESE of Bowling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.660, -83.070
A tree was reported down at a residence along highway 70.
Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms were suppressed across the Great Valley throughout the daytime hours with development on the Tennessee and North Carolina border terrain. By late afternoon, the local air mass over the valley had become moderately unstable and supported the development of widely scattered severe convection across Central East Tennessee and a small part of Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 6:41 PM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 741 PM EDT Sat May 18 2019 .AVIATION...Thunderstorms will remain in the vicinity of TRI over the next hour which could result in brief wind gusts over 40 kts and visibility around 1 mi in heavy rain. Question becomes whether fog will form tonight. Best chance of fog will be after 06Z at TYS and TRI where this evening's rain fell. This is fairly low confidence. Any fog will dissipate by 12Z. All sites will experience several hours of gusty winds out of the southwest at 15-25 kts tomorrow afternoon, and could see a few thunderstorms in the vicinity of the terminals once again from late afternoon through the mid evening. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && Garuckas
Hazardous Weather Outlook National Weather Service Morristown TN 311 PM EDT Sat May 18 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 311 PM EDT Sat May 18 2019 /211 PM CDT Sat May 18 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Morristown TN
744 PM EDT Sat May 18 2019
TNZ039-190030-
Hamblen TN-
744 PM EDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMBLEN COUNTY UNTIL 830
PM EDT...
At 744 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morristown, moving northeast at 5 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Morristown, Russellville and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3631 8315 3624 8308 3619 8314 3617 8319
3614 8318 3613 8320 3615 8322 3613 8322
3613 8327 3621 8333 3629 8325 3628 8323
3630 8323 3629 8322 3632 8320 3632 8317
3633 8318 3635 8316
TIME...MOT...LOC 2344Z 237DEG 5KT 3618 8325
CDGSpecial Weather Statement
National Weather Service Morristown TN
756 PM EDT Sat May 18 2019
TNZ015-016-190045-
Hancock TN-Hawkins TN-
756 PM EDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS AND NORTHEASTERN
HANCOCK COUNTIES UNTIL 845 PM EDT...
At 756 PM EDT, trained weather spotters reported a strong
thunderstorm over Rogersville, moving north at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Surgoinsville, Okolona, Kepler, Kyles Ford and McCloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3636 8285 3636 8286 3635 8288 3635 8289
3633 8291 3633 8294 3635 8309 3659 8308
3659 8276
TIME...MOT...LOC 2356Z 190DEG 13KT 3641 8297
CDGSpecial Weather Statement
National Weather Service Morristown TN
759 PM EDT Sat May 18 2019
TNZ016-017-044-VAZ005-190045-
Sullivan TN-Washington TN-Hawkins TN-Scott VA-
759 PM EDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES
UNTIL 845 PM EDT...
At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsport, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Kingsport, Gate City, Weber City, Spurgeon, Colonial
Heights, Gray, Church Hill, Mount Carmel, Bays Mountain Park,
Sullivan Gardens, Fall Branch, Warriors Path State Park, Hiltons and
Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3667 8233 3636 8251 3639 8263 3641 8263
3642 8265 3641 8269 3642 8272 3675 8265
TIME...MOT...LOC 2359Z 197DEG 13KT 3647 8260
CDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 1 W KNOXVILLE 35.97N 83.96W
05/18/2019 KNOX TN 911 CALL CENTER
TREE ACROSS ROAD AT THE 100 BLOCK OF
RICHMOND AVENUE.
&&
GARUCKASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 2 WSW BEARDEN 35.92N 84.04W
05/18/2019 KNOX TN 911 CALL CENTER
TREES DOWN AT THE CORNER OF FOREST HILL
DRIVE AND GLEASON DRIVE.
&&
GARUCKASSpecial Weather Statement
National Weather Service Morristown TN
828 PM EDT Sat May 18 2019
TNZ015-VAZ001-190115-
Hancock TN-Lee VA-
828 PM EDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HANCOCK AND
SOUTHEASTERN LEE COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sneedville, moving north at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Jonesville, Kyles Ford and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3670 8291 3667 8295 3660 8299 3659 8296
3656 8299 3656 8301 3655 8303 3655 8305
3652 8310 3647 8317 3651 8329 3673 8322
3674 8314 3676 8313
TIME...MOT...LOC 0028Z 199DEG 21KT 3655 8317
CDGThe Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was reported down at a residence along highway 70.
A tree was reported down at Papa Bears Market.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814339, 814341.